Post-traumatic dgital gangrene associated with epinephrine use in primary Raynaud’s phenomenon: Lesson for the future

  • Carlson-Babila Sama
Keywords: Digital gangrene, trauma, epinephrine, Raynaud’s phenomenon

Abstract

Background: Following digital surgical procedures, the ensuing post-operative course may be complicated by the presence of underlying ischaemic or vasospastic process. In the presence of such conditions, post-operative ischaemic changes may be further exacerbated with the use of local anaesthetics in combination with epinephrine.
Case Details: We report a 21 year-old female who presented with an amputated fifth digit due to a rapidly spreading gangrene which started immediately after the surgical repair of a traumatic laceration which was infiltrated with a pre-mixed solution of lignocaine and epinephrine 3 hours earlier. The patient’s final diagnosis was epinephrine-associated digital gangrene in the background of primary Raynaud’s Phenomenon (RP).
Conclusion: The author reports this case in order to reiterate the importance of thorough clinical evaluation prior to the use of epinephrine in digital anaesthesia as well as to increase awareness on how primary RP can be complicated by gangrene.


Keywords: Digital gangrene, trauma, epinephrine, Raynaud’s phenomenon

Published
2016-07-15
Section
Articles

Journal Identifiers


eISSN: 1029-1857
print ISSN: 1029-1857